• Users Online: 794
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 5  |  Issue : 1  |  Page : 98-99  

A case of zidovudine induced pigmentation on palms and soles


Department of Dermatology and Venereology, Institute of Medical Sciences, B.H.U, Varanasi, India

Date of Web Publication30-Jan-2014

Correspondence Address:
Tulika Rai
Department of Dermatology and Venereology, Institute of Medical Sciences, B.H.U, Varanasi - 221 005
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.126057

Rights and Permissions

How to cite this article:
Singh SK, Rai T. A case of zidovudine induced pigmentation on palms and soles. Indian Dermatol Online J 2014;5:98-9

How to cite this URL:
Singh SK, Rai T. A case of zidovudine induced pigmentation on palms and soles. Indian Dermatol Online J [serial online] 2014 [cited 2019 Oct 22];5:98-9. Available from: http://www.idoj.in/text.asp?2014/5/1/98/126057

Sir,

Drugs could be the causative agents in 10-20% of cases of cutaneous hyperpigmentation. The agents most frequently involved are nonsteroidal anti-inflammatory drugs, antimalarials, amiodarone, chemotherapeutic agents, psychotropic drugs, zidovudine, tetracyclines, and heavy metals. [1] Zidovudine continues to be one of the most commonly prescribed drugs in antiretroviral therapy for most patients. Patients who are treated with zidovudine may present with an unusual grayish-blue discoloration of the nails. [2],[3]

A 38-year-old male, who was started on anti-retoviral drugs (ART) 5 months back, presented with grayish discoloration of finger nails and few toe nails along with hyperpigmented macular lesions of palms and sole [Figure 1] and [Figure 2]. Venereal Disease Research Laboratory (VDRL) test was nonreactive. Skin biopsy from the lesion on the left palm revealed slight thickening of epidermis with coalescence of rete ridges and increased melanin pigmentation in basal layer [Figure 3] and [Figure 4]. Megaloblastic anemia and Addison's disease were ruled out. Complete blood count and serum (8am) cortisol were within normal limits.
Figure 1: Clinical photograph showing grayish discoloration of nails

Click here to view
Figure 2: Clinical photograph showing hyperpigmented macules on soles

Click here to view
Figure 3: Histopathology showing increased melanin in epidermis [H and E, ×100]

Click here to view
Figure 4: Histopathology showing increased melanin in epidermis [H and E, ×400]

Click here to view


Many drugs are implicated in the causation of discoloration of nails and skin. The pathogenesis of pigmentation and their clinical pattern vary according to the causal drug . Hyperpigmentation is usually secondary to an increase in melanin due to (1) the stimulation of melanocytes or (2) a pigmentary incontinence developed after an unspecified cutaneous inflammation. It can also be secondary to the accumulation of the drug or its metabolites in the dermis forming complexes with melanin or iron. [4]

Palmoplantar pigmentation can be caused by many endocrinopathies like Addison disease in which the palmar creases show hyperpigmentation. In hyperthyroidism, increased pigment deposition can be seen involving the creases of the palms and soles. Nutritional deficiencies like vitamin B12 deficiency may also present with hyperpigmentation of palmar creases. Papulosquamous eruptions of secondary syphilis may present with copper-colored lesions on palms and soles. A diffuse hyperpigmentation on palms and soles may be present in patients taking cyclophosphamide or doxorubicin.

Nail pigmentation with zidovudine occurs primarily in black patients. It appears to be reversible and relatively dose-dependent. The mechanism responsible for the discoloration is unknown. It is important to alert doctors and patients to this side effect and to avoid unnecessary investigations. [3] The longitudinal streaks of discoloration seen with zidovudine must be distinguished from the brownish hyperpigmented stripes that are seen in HIV. Longitudinal nail streaks may be a normal variation in dark skinned people. When nail discoloration is due to zidovudine, patients are usually able to report if the discoloration preceded or coincided with the initiation of therapy. Another unusual side effect of zidovudine noted by some is a grayish-black discoloration of the tongue. This is not associated with any toxicity and is asymptomatic. [5]

 
   References Top

1.Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.  Back to cited text no. 1
    
2.Fisher CA, McPoland PR. Azidothymidine-induced nail pigmentation. Cutis 1989;43:552-4.  Back to cited text no. 2
    
3.Rahav G, Maayan S. Nail pigmentation associated with zidovudine: A review and report of a case. Scand J Infect Dis 1992;24:557-61.  Back to cited text no. 3
    
4.López-Pestaña A, Tuneu A, Lobo C, Zubizarreta J, Eguino P. Blue-black pigmentation of legs and arms in a 68-year-old woman. Arch Dermatol 2007;143:1441-6.  Back to cited text no. 4
    
5.Tadini G, D'Orso M, Cusini M, Alessi E. Oral mucosa pigmentation: A new side effect of azidothymidine therapy in patients with acquired immunodeficiency syndrome. Arch Dermatol 1991;127:267-8.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed4952    
    Printed28    
    Emailed0    
    PDF Downloaded227    
    Comments [Add]    

Recommend this journal